Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 8, NWS Los Angeles, CA

July 5, 2011Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 5, 2011, 1:10 PM PDT for Ventura County, California. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 1:10 PM PDT (20:10 UTC)
Expired
Jul 5, 2011, 3:00 PM PDT
In force
110 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 47 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WGUS56 KLOX 052010
FFWLOX
CAC111-052200-
/O.NEW.KLOX.FF.W.0008.110705T2010Z-110705T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
110 PM PDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN VENTURA COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 300 PM PDT

* AT 100 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED     
  AREA. THESE STORMS ARE MOVING VERY SLOWLY...WITH RADAR ESTIMATED   
  RAINFALL RATES UP TO 2 INCHES PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOCKWOOD   
  VALLEY...LOCKWOOD VALLEY ROAD...AND HIGHWAY 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. 

&&

LAT...LON 3489 11937 3489 11930 3488 11927 3486 11927
      3486 11924 3482 11923 3481 11903 3468 11919
      3465 11933 3466 11944 3491 11944 3491 11938

$$

KITTELL
2 follow-up statements
563 
WGUS76 KLOX 052111
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
211 PM PDT TUE JUL 5 2011

CAC111-052200-
/O.CON.KLOX.FF.W.0008.000000T0000Z-110705T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA CA-
211 PM PDT TUE JUL 5 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR
NORTHWESTERN VENTURA COUNTY...

AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER 
THE NORTHWESTERN PORTION OF THE VENTURA COUNTY MOUNTAINS. LOCAL LAW 
ENFORCEMENT REPORTED UP TO 5 FEET OF WATER OVER LOW WATER CROSSINGS 
ON LOCKWOOD VALLEY ROAD...PROMPTING THE CLOSURE OF THE ROAD FROM 
MUTAU FLAT ROAD TO THE SUMMIT. RADAR CONTINUES TO ESTIMATE RAINFALL 
RATES AROUND 2 INCHES PER HOUR...WHICH SHOULD SUSTAIN THE FLOODING 
EVEN AFTER 3 PM. AREAS WITH THE GREATEST THREAT CONTINUES TO BE 
LOCKWOOD VALLEY ROAD AND HIGHWAY 33...EVEN DOWNSTREAM NEAR THE 
EASTERN END OF THE CUYAMA VALLEY WHERE LITTLE RAIN IS CURRENTLY 
FALLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3489 11937 3489 11930 3488 11927 3486 11927
      3486 11924 3482 11923 3481 11903 3468 11919
      3465 11933 3466 11944 3491 11944 3491 11938

$$

KITTELL
295 
WGUS76 KLOX 052206
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
306 PM PDT TUE JUL 5 2011

CAC111-052212-
/O.EXP.KLOX.FF.W.0008.000000T0000Z-110705T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VENTURA CA-
306 PM PDT TUE JUL 5 2011

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN VENTURA
COUNTY...

RAINFALL HAS QUICKLY WEAKENED OVER THE LAST HOUR IN THE NORTHWEST 
VENTURA COUNTY MOUNTAINS. ALTHOUGH ELEVATED RUNOFF FROM THE EARLIER 
THUNDERSTORMS WILL CONTINUE TO IMPACT STREAM AND LOW WATER ROADWAY 
CROSSINGS...THE THREAT OF FLASH FLOODING FROM THESE STORMS HAS 
DIMINISHED. HOWEVER...REMEMBER TO NEVER DRIVE YOUR VEHICLE INTO 
AREAS WHERE THE WATER COVERS THE ROADWAY. 

ADDITIONAL THUNDERSTORMS ARE EXPECTED INTO THIS EVENING...WHICH MAY 
RESULT IN ADDITIONAL FLASH FLOODING. 

LAT...LON 3489 11937 3489 11930 3488 11927 3486 11927
      3486 11924 3482 11923 3481 11903 3468 11919
      3465 11933 3466 11944 3491 11944 3491 11938

$$

KITTELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 11:50 AM PDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 5, 11:50 AM PDT, 1 hour 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1150 AM PDT TUE JUL 5 2011

...NEW AVIATION DISCUSSION...

.SYNOPSIS...

HIGH PRESSURE WILL CONTINUE INTO MIDWEEK AND WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND DESERTS. IT WILL ALSO
BRING ABOVE NORMAL TEMPERATURES TO ALL AREAS. A SLIGHT COOLING TREND
WILL DEVELOP BY MIDWEEK AS THE HIGH WEAKENS. BY THE END OF THE WEEK
THE HIGH WILL MOVE AWAY FROM THE AREA AND BRING A RETURN OF THE
MARINE LAYER AND COOLER TEMPERATURES.

&&

.SHORT TERM (TODAY-THU)...NKX SOUNDING THIS MORNING SLIGHTLY LESS
UNSTABLE THAN MONDAY MORNING BUT DEFINITELY MORE MOIST WITH PWAT
JUST OVER 2 INCHES. UP NORTH AT VBG THE SOUNDING THERE THIS MORNING
SHOWED THE NORTHWEST SURGE IN MOISTURE AS ALL PARAMETERS THERE ARE
MORE FAVORABLE FOR THE POTENTIAL FOR THUNDERSTORMS THERE THIS
AFTERNOON. OVERALL, THE CONVECTIVE FORECAST FOR OUR AREA LOOKS GOOD
WITH PROBABLY SLIGHTLY LESS SEVERE STORMS, THOUGH STILL WITH THE
POSSIBILITY FOR FLOODING. WILL BE PONDERING ANOTHER FLASH FLOOD
WATCH ISSUANCE FOR THE MTNS AND ANTELOPE VALLEY AGAIN FOR LATER THIS
AFTERNOON AND EVENING AS THE MOISTURE IS CERTAINLY THERE. JUST
CONCERNED THAT STABILITY PARAMETERS WON'T BE AS FAVORABLE.

DID ISSUE AN UPDATE THIS MORNING TO INCREASE HIGH TEMPS TODAY TO
MATCH UP MORE CLOSELY WITH WHAT OCCURRED MONDAY. MOST AREAS GOT OFF
TO A QUICK START THIS MORNING AFTER A WARM OVERNIGHT PERIOD AND
GRADIENTS ARE VIRTUALLY THE SAME. GIVEN THE INCREASE IN PWATS THERE
COULD BE SOME COOLING ACROSS INLAND AREAS BUT NOT SIGNIFICANT UNLESS
CLOUD COVERAGE REALLY INCREASES QUICKLY AND EARLY THIS AFTERNOON. IN
ANY CASE, IT CERTAINLY WON'T FEEL ANY COOLER AS HUMIDITIES ARE UP
WITH THE MONSOON SURGE AND IN FACT MANY AREAS WILL FEEL WARMER.

***FROM PREVIOUS DISCUSSION***

NOT MUCH CHANGE IN THE WEATHER FOR WEDNESDAY AND THURSDAY. THE BIG
592 DM UPPER HIGH WILL CONTINUE TO SPIN OVER THE FOUR CORNERS. IT
WILL BRING ENOUGH MOISTURE TO THE AREA FOR A SLIGHT CHC OF TSTMS
OVER THE MTNS AND ANT VLY EACH AFTERNOON AND EVENING. TEMPS WILL
CONTINUE TO BE ABOVE NORMAL WITH ABOVE NORMAL HUMIDITIES MAKING
THINGS FEEL A LITTLE WORSE. HGTS FALL SOME THURSDAY SO THERE MAY BE
A FEW DEGREES OF COOLING. THE MARINE LAYER WILL BE THE BIG QUESTION.
RIGHT NOW FEEL THERE WILL BE ENOUGH DISRUPTIVE INFLUENCES WITH ALL
THE CONVECTION AND CONVECTIVE DEBRIS TO MINIMIZE OR ELIMINATE MOST
OF THE MARINE LAYER...BUT THIS ANALYSIS COULD EASILY BE WRONG AND A
COASTAL CLOUD DECK COULD FORM EITHER MORNING.

.LONG TERM (FRI-MON)...
THINGS RESET BACK TO NORMAL STARTING FRIDAY AS A TROF BEGINS TO MOVE
INTO THE AREA DISPLACING THE HIGH EASTWARD. THE FIRST THING THIS
TROF WILL DO IS TO SWITCH THE FLOW FROM THE SE TO THE SW WHICH WILL
END THE THREAT OF TSTMS. NEXT...LOWER HGTS EACH DAY WILL ALLOW FOR A
FEW DEGREES OF COOLING EACH DAY THROUGH THE PERIOD. FINALLY THE
INCREASED ONSHORE FLOW AND CYCLONIC TURNING ALOFT WILL ALLOW FOR A
MARINE LAYER TO FORM FRIDAY AND THEN TO LIFT INTO THE VLYS STARTING
SAT MORNING. THIS WILL COOL THE COASTS QUITE A BIT FRI AND THEN THE
VLYS SATURDAY. SUNDAY AND MONDAY SHOULD LOOK SIMILAR TO SATURDAY
WITH NIGHT THROUGH MORNING LOW CLOUDS AND FOG ACROSS THE COASTS AND
VALLEYS WITH MAX TEMPS A FEW DEGREES BELOW NORMALS.

&&

.AVIATION...05/1800Z.
FAIR CONFIDENCE IN THE MARINE CLOUD FORECAST FOR COASTAL SECTIONS
SOUTH OF POINT CONCEPTION. IT IS BELIEVED THAT THE PRESENCE OF
TROPICAL MOISTURE AND SOUTHEAST FLOW WILL KEEP THE MARINE CLOUDS OUT
OVER THE WATER THROUGH THE NIGHT. THE SAME MIGHT OCCUR FOR COASTAL
SECTIONS NORTH OF POINT CONCEPTION. VALLEY SECTIONS SOUTH OF POINT
CONCEPTION ARE EXPECTED TO REMAIN VFR FOR THE NEXT 24 HOURS. THE
DESERT TAFS HAVE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS.

KLAX...FAIR CONFIDENCE IN THE 18Z TAF. THERE IS A 30 PERCENT CHANCE
OF MARINE CLOUDS AND IFR CONDITIONS SOMETIME DURING THE NIGHT.

KBUR...GOOD CONFIDENCE IN THE 18Z TAF.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...WOFFORD/RORKE
AVIATION...SWEET
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 5, 6:00 AM PDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE JUL 5 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-061300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
OVER THE MOUNTAINS...THE ANTELOPE VALLEY AND THE EASTERN PORTION OF
SLO COUNTY. TRIPLE DIGIT HEAT WILL PRODUCE HEAT RELATED HAZARDS THIS
AFTERNOON IN THE MOUNTAINS AND DESERTS.

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL OCCUR OVER THE SAN LUIS
OBISPO...SANTA BARBARA...VENTURA...LOS ANGELES COUNTY MOUNTAINS EACH
AFTERNOON AND EVENING WEDNESDAY AND THURSDAY.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ASR

In the hours before

Special weather statement, Jul 5, 7:32 AM PDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION TO SECOND PARAGRAPH
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
732 AM PDT TUE JUL 5 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-061300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
732 AM PDT TUE JUL 5 2011

...THUNDERSTORM THREAT WILL CONTINUE THROUGH THURSDAY...

A UPPER LEVEL HIGH PRESSURE SYSTEM CENTERED OVER SOUTHWEST
CALIFORNIA WILL CONTINUE TO BRING HOT TEMPERATURES TO THE INLAND
AREAS TODAY. WHILE MAXIMUM TEMPERATURES WILL BE A DEGREE OR TWO
COOLER THAN YESTERDAYS READINGS... THE HUMIDITIES WILL BE A LITTLE
HIGHER AND THIS WILL MAKE THE WARM TEMPERATURES FEEL A LITTLE WORSE.

THE MONSOONAL MOISTURE THAT ARRIVED YESTERDAY WILL REMAIN IN PLACE
OVER THE MOUNTAINS AND DESERTS THROUGH THURSDAY. THIS WILL ALLOW FOR
A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AS WELL AS THE
ANTELOPE VALLEY DURING THE AFTERNOONS AND EVENINGS THROUGH THURSDAY.
THE THUNDERSTORM ACTIVITY IS NOT FORECAST TO BE AS VIGOROUS TODAY
SINCE THERE ARE NO ATMOSPHERIC DISTURBANCES IN THE AREA AS THERE WAS
YESTERDAY. AS YESTERDAYS MOISTURE MOVES A LITTLE FURTHER NORTHWARD A
SLIGHT CHANCE OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
EASTERN PORTION OF SAN LUIS OBISPO COUNTY. SOME OF THESE
THUNDERSTORMS COULD BRING LOCALLY HEAVY RAINFALL AND OR SMALL HAIL.

ASR/SWEET

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:38 PM PDTSpecial Weather StatementLOX52 min
Jul 5, 4:38 PM PDTSpecial Weather StatementLOX52 min

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.